Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 348, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 12, 2011, 4:14 PM CDT for Decatur County, Hardin County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2011, 4:14 PM CDT (21:14 UTC)
- Expired
- May 12, 2011, 4:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Decatur County, TN, Hardin County, TN
The radar
The Nashville radar (KOHX), 164 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1377 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
602
WUUS54 KMEG 122114
SVRMEG
TNC039-071-122145-
/O.NEW.KMEG.SV.W.0348.110512T2114Z-110512T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT THU MAY 12 2011
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DECATUR COUNTY IN TENNESSEE...
NORTHEASTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 445 PM CDT
* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF OLIVE HILL...OR 10 MILES NORTHEAST OF SAVANNAH...AND
MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF NORTHEASTERN HARDIN AND SOUTHERN DECATUR COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3539 8798 3538 8802 3535 8800 3531 8801
3530 8798 3527 8798 3522 8817 3539 8825
3549 8798 3548 8798 3546 8804 3544 8804
3541 8796
TIME...MOT...LOC 2114Z 247DEG 24KT 3534 8811
$$2 follow-up statements
940
WWUS54 KMEG 122131
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
431 PM CDT THU MAY 12 2011
TNC039-071-122145-
/O.CON.KMEG.SV.W.0348.000000T0000Z-110512T2145Z/
DECATUR TN-HARDIN TN-
431 PM CDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN HARDIN AND SOUTHEASTERN DECATUR COUNTIES...
AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF BATH SPRINGS...OR 16 MILES NORTHEAST OF SAVANNAH...
MOVING NORTHEAST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BATH SPRINGS
AND OLIVEHILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3539 8798 3538 8802 3535 8800 3531 8801
3530 8798 3527 8798 3525 8807 3544 8812
3549 8798 3548 8798 3546 8804 3544 8804
3541 8796
TIME...MOT...LOC 2131Z 247DEG 24KT 3538 8798
$$856
WWUS54 KMEG 122138
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
438 PM CDT THU MAY 12 2011
TNC039-071-122148-
/O.EXP.KMEG.SV.W.0348.000000T0000Z-110512T2145Z/
DECATUR TN-HARDIN TN-
438 PM CDT THU MAY 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARDIN AND
SOUTHEASTERN DECATUR COUNTIES WILL EXPIRE AT 445 PM CDT...
AT 438 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 3539 8798 3538 8802 3535 8800 3531 8801
3530 8798 3527 8798 3525 8807 3544 8812
3549 8798 3548 8798 3546 8804 3544 8804
3541 8796
TIME...MOT...LOC 2138Z 247DEG 24KT 3540 8793
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:58 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 12, 2:58 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 258 PM CDT THU MAY 12 2011 .DISCUSSION... SKIES ARE PARTLY TO MOSTLY SUNNY ACROSS MOST OF THE FORECAST AREA THIS AFTERNOON WITH TEMPERATURES MAINLY IN THE 80S. SOME SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF WEST TENNESSEE THIS AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS LATER THIS AFTERNOON. THIS ACTIVITY WILL LIKELY MOVE INTO THE FORECAST AREA LATER TONIGHT. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY ON FRIDAY BUT IT APPEARS THAT THE COVERAGE WILL BE LESS THAN THIS EVENING. A COLD FRONT WILL MOVE INTO THE REGION BY FRIDAY EVENING PRODUCING MORE SHOWERS AND THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. THE COLD FRONT WILL BE OUT OF THE REGION BY SATURDAY MORNING WITH SOME SCATTERED SHOWERS POSSIBLE MAINLY DURING THE MORNING HOURS. MUCH COOLER AND DRIER AIR WILL FILTER INTO THE REGION WITH AFTERNOON HIGHS STRUGGLING TO REACH 70 DEGREES. UPPER LEVEL LOW WILL DROP DOWN FROM THE NORTHERN PLAINS SUNDAY AND INTO THE FORECAST AREA ON MONDAY. THIS WILL KEEP THINGS CONTINUED COOL WITH SOME SCATTERED SHOWERS POSSIBLE FOR SUNDAY AND MONDAY. THE UPPER LEVEL LOW SHOULD MOVE AWAY FROM THE REGION BY MONDAY NIGHT ALLOWING DRIER AIR TO MOVE BACK INTO THE FORECAST AREA. HIGH PRESSURE WILL BUILD BACK TO THE REGION BY TUESDAY KEEPING THINGS DRY AND UNSEASONABLY COOL FOR TUESDAY THROUGH THURSDAY. ARS && AVIATION... 18Z TAF CYCLE (12/18Z-13/18Z) FOR THIS AFTERNOON AND MUCH OF THE EVENING...MAINLY VFR CONDITIONS ARE EXPECTED TO CONTINUE. INSTABILITY WILL INCREASE ACROSS THE AREA WITH DAYTIME HEATING RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. KEPT VCTS GOING AT KJBR WHERE THE BEST CHANCE FOR A THUNDERSTORM EXIST...AND MENTIONED CB ELSEWHERE. BETWEEN 13/04-13/07Z A COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO SPREAD ACROSS THE REGION. CONDITIONS LOWERING TO MVFR. BETWEEN 13/10-13/14Z CONDITIONS LIFTING BACK TO VFR AS THE SHOWERS AND STORMS MOVE EASTWARD. SW WINDS 10-12 KTS THIS AFTERNOON...S-SW 3-6 KTS TONIGHT. JCL && .PRELIMINARY POINT TEMPS/POPS... MEM 69 82 58 68 / 60 50 60 30 MKL 66 80 57 68 / 60 50 60 40 JBR 65 79 56 68 / 60 50 60 30 TUP 67 82 59 71 / 60 50 60 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 12, 4:15 AM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 415 AM CDT THU MAY 12 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131115- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 415 AM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT SOME STRONG THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE BEST POTENTIAL FOR ANY SEVERE STORMS WOULD BE WEST OF THE MISSISSIPPI RIVER LATE THIS AFTERNOON... BUT THE RISK IS QUITE LOW. IN ADDITION...STORMS ARE LIKELY TO BE SLOW MOVING AND PRODUCE HEAVY RAINFALL...SO LOCALIZED FLASH FLOODING IS ALSO POSSIBLE. HISTORIC RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI WITH LEVEES BEING STRESSED AT SOME LOCATIONS. BACKWATER FLOODING ALONG TRIBUTARIES TO THE MISSISSIPPI RIVER REMAIN OF SERIOUS CONCERN. OTHER AREA RIVERS ARE ALSO IN MODERATE OR MAJOR FLOOD. PLEASE KEEP IN TOUCH WITH THE LATEST FLOOD WARNINGS AND FOLLOW ANY EVACUATION ORDERS ISSUED BY YOUR LOCAL EMERGENCY MANAGEMENT AGENCY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY. LARGE HAIL IS THE MAIN THREAT WITH DAMAGING WINDS ALSO POSSIBLE. SIGNIFICANT RIVER FLOODING WILL CONTINUE ALONG MANY AREA RIVERS. NEAR RECORD CRESTS WILL PERSIST ALONG THE MISSISSIPPI RIVER. BACKWATER FLOODING ALONG TRIBUTARIES TO THE MISSISSIPPI RIVER WILL REMAIN OF SERIOUS CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY. BORGHOFF
In the hours before
Special weather statement, May 12, 11:29 AM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1129 AM CDT THU MAY 12 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-122100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 1129 AM CDT THU MAY 12 2011 ...UPDATE ON THE MISSISSIPPI RIVER GAGE AT MEMPHIS... PROBLEMS REMAIN FOR THE MISSISSIPPI RIVER GAGE AT MEMPHIS. GAGE READINGS ARE STILL BEING RECORDED FROM A BACK UP GAGE. THE LATEST READING FROM THE BACK UP GAGE WAS 47.23 FEET AND SLOWLY FALLING AT 11 AM CDT. THE MEMPHIS CORPS OF ENGINEERS HAS TECHNICIANS WORKING ON THE GAGE AND WILL RESTORE IT AS SOON AS POSSIBLE.
Special weather statement, May 12, 3:57 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
357 PM CDT THU MAY 12 2011
TNZ055-092-122130-
DECATUR TN-HARDIN TN-
357 PM CDT THU MAY 12 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...
SOUTHERN DECATUR COUNTY IN TENNESSEE...
NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTH OF SAVANNAH AT 357 PM CDT...
MOVING NORTHEAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN DECATUR AND HARDIN COUNTIES...INCLUDING LOCATIONS NEAR
SAVANNAH...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3539 8798 3538 8802 3535 8800 3531 8801
3530 8798 3528 8798 3517 8830 3529 8837
3534 8837 3554 8797 3549 8797 3546 8804
3543 8803 3543 8800 3541 8796
TIME...MOT...LOC 2057Z 247DEG 24KT 3529 8824The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:00 PM CDT | Areal Flood Warning | MEG | Dyer, Lake, Lauderdale, Obion, Shelby, Tipton | 4 days |
| May 12, 3:57 PM CDT | Special Weather Statement | MEG | Hardin | 33 min |
| May 12, 6:51 PM CDT | Special Weather Statement | MEG | Hardin | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.